Article Text

PDF
392 METFORMIN AND VITAMIN B12 DEFICIENCY: CAUSE OR ASSOCIATION?
  1. M. Gaddam1,
  2. B. Klopfenstein1
  1. 1Division of Endocrinology, Oregon Health & Science University, Portland, OR.

Abstract

Background Metformin is one of the most commonly used medications for the treatment of type 2 diabetes mellitus. Potential side effects of metformin include diarrhea, lactic acidosis, and, less commonly reported, vitamin B12 deficiency. We report a case of vitamin B12 deficiency in a patient on metformin.

Case Presentation A 54-year-old male with type 2 diabetes mellitus for 15 years was referred to our diabetes center for evaluation of peripheral neuropathy. He was taking glipizide 10 mg bid and metformin 1,000 mg bid. He was nonvegetarian and regularly consumed red meat. His symptoms began approximately 9 months previously with tingling and numbness in the feet, ascending slowly to knees and hands. His gait was unsteady, with several falls. He also had an 80-pack-year history of smoking. His examination was significant for extremity tremor and absent sensation below the knees. Vibration and proprioception were impaired. Motor strength was normal. He also had bilateral extensor plantar reflexes. Laboratory tests showed a macrocytic anemia (hematocrit 31.6%, hemoglobin 10.4 g/dL, mean corpuscular volume 107 fL). Vitamin B12 level was low (284 pg/mL), folic acid level was normal (2.8 ng/mL), and methylmalonic acid and homocysteine were elevated (10.8 μmol/L and 41 μmol/L, respectively). Anti-intrinsic factor antibody was negative. EMG/nerve conduction study showed a pure sensory axonal polyneuropathy. Evaluations for infection, paraneoplastic syndromes, heavy metal toxicity, autoimmune diseases, and vasculitis were all negative. Bone marrow biopsy showed hypercellular marrow consistent with nutritional deficiency. Although he was treated with oral vitamin B12 1,000 μg/day (refused IM injections), his functional status continued to decline over the next 2 months. Metformin was discontinued with improvement in B12 levels and symptoms over the following 3 months.

Discussion Vitamin B12 deficiency has been reported to occur in patients taking metformin. The underlying mechanism of metformin-related vitamin B12 deficiency is unclear, but proposed unproven mechanisms include (1) alterations in intestinal motility; (2) bacterial overgrowth; (3) decreased intestinal absorption; and (4) altered intestinal calcium metabolism leading to decreased B12 intrinsic factor uptake by the ileal cell surface. A recent study suggested that metformin-induced malabsorption may be reversible with oral calcium intake, but larger studies are needed. Monitoring vitamin B12 levels in patients on metformin is not currently recommended. As neuropathy is a common finding in patients with diabetes, the potential contribution of vitamin B12 deficiency should also be considered.

Statistics from Altmetric.com

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.